Routine dental care including root canals, extractions, cleanings, and oral surgeries, typically go off without a hitch. These procedures are performed under strict safety conditions by licensed dental professionals.
Sometimes, however, complications can arise when you get home, prompting a visit to the local emergency dentist. What you may not realize, is that some of these dental emergencies may be related to the medications that many people take everyday. Here are three medications that may cause problems after a routine visit to your dentist:
Anticoagulants, or blood thinners, are medications that inhibit platelet aggregation. This means that when you take them, your blood platelets become less sticky and less likely to form clots. While this is a good thing if you are at high risk for cardiovascular disease, stroke, or blood clots, anticoagulants can cause uncontrolled bleeding after dental procedures.
Warfarin, a prescription anticoagulant, and to a lesser extent, aspirin, can cause oral hemorrhaging after dental procedures. According to Oral B, "you may need to stop taking the medication for a few days prior to the procedure and undergo a blood test."
Never stop taking your blood thinners without checking with your physician first. Doing so many heighten your risk for developing a life-threatening event such as a heart attack, stroke, or thrombus formation.
Anti-seizure, or epilepsy drugs are prescribed to reduce the frequency and the severity of epileptic seizures. While effective in dampening seizure activity in the brain, these medications can cause adverse reactions in the oral cavity. For example, certain anti-seizure medications can lead to a condition known as gingival hyperplasia.
This is a disorder that causes your gum tissue to grow out of control. It can even cause severe bleeding, pain, inflammation, and infections under your gums. If you suffer from a seizure disorder and take medications to control them, tell your dentist prior to undergoing any procedures.
Oral surgeries and root canals can lead to severe bleeding in people who have gingival hyperplasia, or overgrown gum tissue. If you experience severe or persistent bleeding after a dental procedure, seek emergency treatment as soon as possible.
If your dentist is unable to effectively treat your medication-related gum condition, your medial doctor may be able to decrease the dosage of your epilepsy medication or recommend a different one that is less likely to cause an overgrowth of your gum tissue.
If you have allergies, your doctor may have recommended that you take over-the-counter-antihistamines to clear up your symptoms of watery eyes, sneezing, and a runny nose. Although these drugs are very effective in drying up your nasal secretions and teary eyes, they may also dry out the mucus membranes in your mouth.
When salivary flow is inhibited by antihistamines, infection-causing oral bacteria can accumulate in your mouth, raising your risk for a serious infection after a tooth extraction or other oral surgery.
Saliva helps wash away microorganisms in your mouth, so if you experience a chronic dry mouth from your antihistamines, your dentist can prescribe a moisturizing mouthwash to help keep bacteria at bay.
If you take any of the above medications, tell your dentist before undergoing a dental procedure. When your dental professional is informed about your health conditions and current medications, post-procedural surveillance can be stepped up so that you are less likely to experience complications. For more information, contact a dentist, like one from Smile Makers Dental.Share